Question, Has anyone linked Hypothyroidism and Alopecia (spots of hairloss) with Chiari Malformation? I have a little brother who was diagnosed with Chiari Malformation and had the surgery (decompression, and fusion of C1-C2) at 16 years old. He just recently (at 21 years old) was diagnosed with Hypothyroidism and Alopecia. The steroid shots are not helping the alopecia, and he has been put on Synthroid. I am trying to help him figure things out with the Alopecia. Doctors just keep giving him the steroid injections but after a year NOTHING has gotten better. Any information would be truly appreciated. Thanks
Yes, many with Chiari have a auto immune thyroid condition called Hashimoto's.....this is often missed as many Drs only test TSH and they can result in "normal" levels...we need to have in addition to TSH , Free T3 and free T4 and TPO antibodies,
An ultra sound of the thyroid is helpful too.
Many thyroid issues can cause a loss of hair or alopecia.
Even the surgery itself may have a temp loss of hair as this is a trauma to the body.
I know that steroids should not be a long term solution as it is not good ....r the Drs true Chiari specialists?.
There is no link between hypothyroidism and Chiari mentioned in any medical journal or medical website. All comments are ancedotal. That isn't a bad thing however, as there is over a decade of ancedotal comments of the conviction that statin drugs (cholesterol lowering drugs) caused high blood sugar and type 2 diabetes. Last year the FDA ordered a black box warning for all statin drugs: risk of memory loss, confusion, high blood pressure, type 2 diabetes. Never say never but for now it's a maybe/maybe not.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.